How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 17557
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Medical Question Here...
Dr. D. Love is online now
A new question is answered every 9 seconds

I have what feels like a muscle strain just below and to the

Customer Question

I have what feels like a muscle strain just below and to the right of my sternum. No digestive issues, though I do get spasm like movements once in a while. The are is tender and a light touch can illicit the discomfort
Submitted: 9 months ago.
Category: Medical
Expert:  Dr. D. Love replied 9 months ago.

Hello from JustAnswer.

It is common to get a muscle strain, and it can affect anywhere along the abdominal wall, including just below and to either side of the sternum. There are, of course, many other possible causes of pain in this location, but if it feels like a muscle strain and is tender to superficial touch, that is most consistent with a muscle strain.

An anti-inflammatory medicine, such as the naproxen, is a reasonable medicine to take to try to help with muscle strain pain. It also would be fine to augment the naproxen with acetaminophen. Other interventions that can be done at home include the local application of ice and moist heat. Ice is more important during the first couple days after a strain, and moist heat is more important thereafter. Wearing some firm clothing to support the area also may help, but we prefer to avoid tight support, such as from an abdominal binder, as it can impair deep breaths.

If this is not sufficient it may help to also use a muscle relaxer, but these are only available by prescription, so it would be necessary for you to be seen by your doctor.

If I can provide any additional information, please let me know.

Expert:  Dr. D. Love replied 9 months ago.

Please let me know if I can provide any further assistance.

If I can assist you with any future questions, I can be reached through my profile at www.justanswer.com/medical/expert-DrDLove/